Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 169, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 15, 2003, 3:19 AM CDT for Harvey County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2003, 3:19 AM CDT (08:19 UTC)
- Expired
- May 15, 2003, 4:15 AM CDT
- In force
- 56 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Harvey County, KS
The radar
The Wichita radar (KICT), 44 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2533 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 150819 SVRICT KSC079-150915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 319 AM CDT THU MAY 15 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARVEY COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 415 AM CDT. * AT 319 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHEAST OF BURRTON...OR ABOUT 15 MILES EAST OF HUTCHINSON...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR HALSTEAD AROUND 325 AM CDT... NEAR NEWTON AROUND 340 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL. STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARVEY COUNTY UNTIL 415 AM CDT. LAT...LON 3815 9769 3792 9767 3792 9723 3810 9715 $$ /COX NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:15 AM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 15, 1:15 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 115 AM CDT THU MAY 15 2003 IT APPEARS THAT A DENSE FOG ADVISORY IS ON ORDER ACROSS SOUTHEAST KANSAS. LATEST SURFACE ANALYSIS SHOWING TEMPERATURES NOW REACHING CROSSOVER IN THAT NECK OF THE WOODS WITH GOOD RADIATIONAL CONDITIONS. WE HAVE HAD SOME THOUGHTS OF EXTENDING THE FOG ADVISORY FURTHER WEST INTO SOUTH CENTRAL KANSAS, BUT LATEST IR LOOP WAS INDICATING HIGH CLOUDS MOVING IN FROM THE WEST WHICH MAY KEEP US FROM RADIATING OUT COMPLETELY TOWARDS PRE DAWN. WE WILL INSERT SOME FOG IN THOSE AREAS, BUT WE WILL JUST MONITOR FOR NOW. WE ARE ALSO STARTING SEE SOME CONVECTION FIRE IN SOUTH CENTRAL KANSAS. OTHERWISE, CURRENT FORECAST LOOKS TO BE ON TRACK WITH ISOLATED CONVECTION STARTING TO POP UP. --------------------------------------------------------------------- COX WL THROW OUT A QUICK UPDATE TO INSERT PATCHY FOG LATE TONIGHT. THREE FACTORS SHUD COME TOGETHER TNGHT TO PRODUCE SOME PATCHY FOG: LIGHT WINDS, MOSTLY CLEAR SKIES AND DAMP GROUND. OVER THE PAST FEW HOURS DPS HAVE EITHER REMAINED STEADY OR HAVE ACTUALLY COME UP SLIGHTLY. JLN IS ALREADY SOCKED IN WITH FG. SO WL INSERT FOG OVER SE KS AND SOUTH CENTRAL. WINDS ARE EXPECTED TO BECOME MORE NORTHERLY LATER TNGHT OVER CENTRAL KS, WHICH MAY LIMIT THE POTENTIAL UP THERE. LAWSON --------------------------------------------------------- 342 PM CDT WED MAY 14 2003 FCST CONCERNS... CHCS FOR CNVTN TNGT AND THEN AGAIN THU NGT INTO SAT MRNG... UPR LOW CNTR SPINNING NEAR FSD PROGD TO DROP SEWD ACRS IA TNGT, WITH ASSOCD 90-100KT UPR SPEED MAX MOVG FM SERN NEB INTO SRN MO. CONDITIONAL ELEVATED INSTBY EXISTS ACRS ERN KS LATE THIS EVE AND OVRNGT WITH STEEPENING LAPSE RATES FM MID LVL CAA. THE ETA SUGGESTS SOME POTNL FOR STMS, SHOWG COINCIDENT H8-H7 LYR THETA-E ADVCTN/MSTR CNVGNC BULLSEYE IN AREA OF WK DVRGNC ALOFT, SHIFTING SEWD ACRS THE ERN/SRN CWA IN THE 03Z-09Z TIME FRAME. ONLY CAVEAT BEING SUFFICIENT ELEVATED MOIST LYR, HOWEVER SATL SUGGESTS AT LEAST SOME MSTR PRESENT WITH AC/ACC NEAR KS/NEB BORDER AREA. WL MAKE LAST MINUTE DECISION, BUT WL PROBLY ADD SLGT POPS FOR PTNS OF THE CWA FOR THE OVRNGT HRS. ANY SHWRS/TSRA WOULD BE RATHER ISOLD/WDLY SCT TO BARELY WARRANT A CHC20. MID/UPR LVL SHRTWV RDG MOVS INTO THE AREA ON THU WITH LWR LVL MSTR SHUNTED TO ALG OR JUST S OF THE OKLA BORDER. WL OPT FOR DRY FCST FIGURING ANY CHCS SLIM AND GENLY INTO OKLA IN THE ABSENCE OF A SGFNT FORCING MECHANISM. THE ETA HAS TRENDED A LTL FURTHER N FM PRVS RUNS ON NEXT SYS APCHG FM CA/SWRN U.S. THE GFS RMNS STGR AND FURTHER N AND WITH PCPN/CLOUDS AND PERHAPS OVRDONE. PLAN TO CONT TRENDS OF HIGHER POPS AND COOLER TEMPS S, BUT NOT NEARLY AS COLD AS THE GFS/MAV GUIDANCE FOR FRI. SYS LOOKS TO GET OUT OF HERE A BIT FASTER ON SAT, WITH PCPN CHCS ENDING ALL BUT PERHAPS SERN KS BY THE AFTN. DRIER AND WARMER REGIME FOR THE END OF THE WEEKEND. HIGH PLAINS MSTR RETURN TO THE W OF PROGD UPR RDG PSN BY LATER MON SHOULD SPELL CNVTV CHCS WHICH MAY SLIDE SEWD INTO CNTRL KS. NWRN UPR TROF APCHS BY MON NGT, MOVG ACRS THE NRN PLAINS BY TUE, WITH PCPN CHCS INCRSG AHD OF CDFNT. DRIER/COOLER FOR WED IN WAKE OF FNT. FCSTID = 13/DARMOFAL ICT 57 79 57 71 / 10 10 40 50 HUT 54 79 55 72 / 10 10 40 50 EWK 55 78 55 72 / 20 10 40 50 EQA 57 78 56 71 / 20 10 40 50 WLD 59 79 58 69 / 20 10 40 60 RSL 50 76 54 71 / 5 10 40 40 GBD 52 77 55 72 / 5 10 40 40 SLN 53 78 54 73 / 10 5 30 40 MPR 54 78 55 73 / 10 5 30 40 CFV 60 79 57 69 / 20 10 40 60 CNU 58 78 55 71 / 20 10 30 50 K88 57 78 55 71 / 20 10 30 50 .ICT...NONE.
Hazardous weather outlook, May 14, 5:33 PM CDT, 9 hours 46 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-151200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 533 PM CDT WED MAY 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE..TONIGHT THERE IS A SLIGHT CHANCE FOR ISOLATED SEVERE STORMS TO DEVELOP AFTER SUNSET. ALTHOUGH MOST OF CENTRAL AND SOUTHEAST KANSAS WILL HAVE POTENTIAL TO SEE A VERY ISOLATED STORM, THE BEST CHANCE WILL BE FOR LOCATIONS EAST OF THE KANSAS TURNPIKE. IF STORMS DEVELOP TONIGHT, THEY WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL. THIS SLIGHT CHANCE OF STORMS IS A RESULT OF AN UPPER LEVEL DISTURBANCE THAT IS EXPECTED TO SLIDE SOUTH OUT OF NEBRASKA. WITH PLENTY OF MOISTURE STILL LINGERING AROUND, ALONG WITH ELEVATED INSTABILITY, STORMS THAT DEVELOP MAY PRODUCE LARGE HAIL. HOWEVER, GIVEN THE ISOLATED NATURE OF ANY STORMS...IF THEY DO DEVELOP, SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS WILL BE WIDESPREAD FROM THURSDAY NIGHT THRU FRIDAY NIGHT, AND BE HEAVY. EMBEDDED THUNDERSTORMS ARE ALSO POSSIBLE, ESPECIALLY IN SOUTH-CENTRAL AND SOUTHEAST KANSAS ON FRIDAY, BUT SHOULD NOT BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 2:02 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 58 min |
| May 15, 2:57 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.